Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 405, NWS Sioux Falls, SD

July 20, 2004Moody County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2004, 8:59 PM CDT for Moody County, South Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2004, 8:59 PM CDT (01:59 UTC)
Expired
Jul 20, 2004, 9:30 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Moody County, SD

The radar

The Sioux Falls radar (KFSD), 51 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 9:07 PM CDTHAIL 0.752 N Flandreau, SD
Jul 20, 9:07 PM CDTHAIL 0.752 N Flandreau, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1682 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 210159
SVRFSD
SDC101-210230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
859 PM CDT TUE JUL 20 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 930 PM CDT

* AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM FLANDREAU TO TRENT...OR FROM 14
  MILES NORTHWEST OF PIPESTONE TO 20 MILES SOUTHWEST OF PIPESTONE...
  MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WARD AROUND 905 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4415 9669 4386 9677 4385 9647 4417 9646

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:10 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 20, 4:10 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT TUE JUL 20 2004

.DISCUSSION...

MAIN CONCERNS IN THE SHORT-TERM ARE CONVECTIVE CHANCES THROUGH
THURSDAY.  FOR TONIGHT...WARM FRONT SITUATED FROM NEAR MOBRIDGE TO
ONEIL AT 20Z.  THIS FRONT IS EXPECTED TO SLOWLY PROGRESS EAST
REACHING THE JAMES RIVER VALLEY BY EARLY EVENING.  CAP CURRENTLY IN
PLACE BUT A WEAK WAVE MOVING ACROSS WRN SD AT THIS TIME SHOULD
INITIATE SCATTERED CONVECTION BY EARLY EVENING.  WHILE SPEEDS BELOW
6 KM REMAIN ARE 30 KTS OR LESS...THERE IS IMPRESSIVE DIRECTIONAL
SHEAR WHICH RESULTS IN CUMULATIVE SHEAR OF GREATER THAN 60 KTS.
THIS COMBINED WITH MLCAPES OVER 3000 CAPES WOULD MEAN POTENTIAL FOR
SUPERCELLS IF CONVECTION CAN DEVELOP.  MAIN CONCERN WITH RELATIVELY
LOW WBZEROES AND HIGH CAPE IS FOR VERY LARGE HAIL BUT THE THETA-E
DIFFERENCE ALSO SUGGESTS POSSIBILITY FOR DAMAGING WINDS. THE BEST
CHANCE FOR DEVELOPMENT WOULD SEEM TO BETWEEN HON AND MHE THEN
MOVEING ESE AS IT EXPANDS.  ONLY STRONG INHIBITION AND WEAK SYNOPTIC
SCALE FORCING ARE LIMITS TO CONVECTION DEVELOPING.  ASSUMING STORMS
DEVELOP THEY WOULD TURN ESE TOWARD FSD OR SUX DURING THE EVENING.
WITH HIGH DEW POINTS AND SRLY FLOW TEMPS WILL REMAIN IN THE LOW 70S
IN THE ERN CWA WITH 60S CONFINED TO THE WRN AND NWRN CWA.

ON WED...SECONDARY FRONT WILL SINK TO THE MISSOURI RIVER.  DRIER AIR
WILL SINK INTO THE NRN CWA WITH NRLY FLOW.  DEW POINTS IN THE WRN
CWA WILL REMAIN AROUND 70 SO IT WILL BECOME FAIRLY UNSTABLE DURING
THE AFTERNOON.  THERE WILL ALSO BE A WEAK WAVE MOVING ACROSS THE
AREA.  SHEAR IS NOT VERY GOOD AND WRLY FLOW IS NOT FAVORABLE FOR
STRONG CONVERGENCE.  HOWEVER...WITH WEAK FORCING AND STRONG
INSTABILITY HAVE CONTINUED A LOW CHANCE IN THE WRN CWA ON WED
AFTERNOON AND EARLY EVENING.  EXPECT FRONT WILL BE OUT OF THE CWA
AFTER 01Z SO ENDED CHC AT THAT POINT.  TEMPS SHOULD BE VERY WARM
WITH WRLY FLOW THROUGH THE LOW LEVELS AND SLIGHTLY LOWER DEW POINT
WILL BETTER ALLOW FOR BETTER MIXING. SO EXPECT TEMPS WILL BE AS WARM
IN MOST AREAS...ESP ERN CWA...AS TODAY.

ON WED NIGHT AND THURSDAY...ANOTHER WAVE MOVES AROUND THE SRN PLAINS
RIDGE INTO NRN NEBRASKA...THE 850 MB FRONT WILL SET UP ALONG THE
NEBRASKA AND SOUTH DAKOTA BORDER.  WITH 300 MB JET JUST TO NORTH AND
RRQ OF JET IN VICINTY EXPECT THAT TSRA WILL DEVELOP LATE IN THE
NIGHT.  WHILE THE BEST CHC APPEARS TO BE IN NEBRASKA ATTM...WILL
INTRODUCE A CHANCE OF TSRA ALONG THE MO RIVER LATE WED NIGHT AND
CONTINUE INTO THU.  WITH AMPLE CLOUD COVER IN THE SRN CWA...TEMPS
WILL STRUGGLE INTO THE MID TO UPPER 70S.  COLD AIR ADVECTION WILL
ALSO RESULT IN COOLER READING NORTH ALTHOUGH MORE SUN WILL ALLOW
TEMPS TO RISE INTO THE UPPER 70S.

THE PCPN CHANCES WILL END ON THU NIGHT WITH MUCH COOLER AIR COMING
IN.  700 MB TEMPS WILL DROP TO AROUND ZERO AND RESIDUAL BL MOISTURE
WILL ALLOW CU TO DEVELOP RAPIDLY ON FRI AND SAT BY LATE MORNING.
THE INCREASED CLOUD COVER AND 850 MB TEMPS AROUND 10C WILL KEEP
TEMPS IN THE 70S BOTH DAYS.

IN THE EXTENDED...HAVE GONE WITH THE ECMWF WHICH IS A COMPROMISE
BETWEEN COLDER AND SLOWER GFS AND FASTER AND WARMER CANADIAN.  ECMWF
HAS UPPER LOW OVER THE CWA ON SUNDAY WITH 700 MB TEMPS AROUND 0C.
WITH WEAK FORCING...HAVE ADDED CHANCE OF SHOWERS ON SUNDAY.  850 MB
TEMPS WILL STAY COOL SO MAX TEMPS WILL AGAIN BE IN THE 70S ACROSS
THE CWA.  SLOW WARM UP EXPECTED THROUGH TUESDAY AS HEIGHTS SLOWLY
RISE AND TEMPS MODERATE.  HOWEVER...TEMPS WILL REMAIN BELOW SEASONAL
NORMALS THROUGH TUESDAY.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER
Hazardous weather outlook, Jul 20, 11:39 AM CDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT TUE JUL 20 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1139 AM CDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAK SURFACE BOUNDARY FROM NORFOLK NEBRASKA TO WINNER WILL LIFT
NORTHEAST THIS AFTERNOON...AND SHOULD SERVE AS A FOCUS FOR
SCATTERED THUNDERSTORM DEVELOPMENT. THE MAIN THREATS FROM THE
STRONGEST THUNDERSTORMS WILL BE VERY LARGE HAIL...POSSIBLY AS
LARGE AS TENNIS BALLS...AND STRONG AND GUSTY WINDS TO 70 MPH.
WHILE TORNADOES ARE UNLIKELY...STORMS THAT DEVELOP ON THE FRONT
WILL NEED TO BE MONITORED. THE BETTER CHANCE FOR AN ISOLATED
TORNADO SHOULD BE ALONG A LINE FROM NEAR HURON TO MITCHELL TO
SIOUX CITY.

EXCESSIVE TEMPERATURES...
HEAT INDICES WILL REACH THE 100 TO 105 DEGREE RANGE THIS
AFTERNOON... AND MAY BRIEFLY HIT 105 TO 107 ALONG THE MISSOURI
RIVER BETWEEN YANKTON AND SIOUX CITY. HIGH TEMPERATURES WILL BE
IN THE MID TO UPPER 90S WITH DEWPOINT TEMPERATURES IN THE MID
70S.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING ALONG THE MISSOURI RIVER. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Jul 20, 7:35 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
735 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             12 S MOUNT VERNON       43.54N 98.26W
07/20/2004  0.88 INCH        DAVISON            SD   LAW ENFORCEMENT

0732 PM     HAIL             15 N DELMONT            43.27N 98.16W
07/20/2004  0.75 INCH        DOUGLAS            SD   TRAINED SPOTTER

&&

PS
Local storm report, Jul 20, 7:59 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
759 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             CANOVA                  43.88N 97.50W
07/20/2004  0.88 INCH        MINER              SD   EMERGENCY MNGR

0752 PM     HAIL             CANOVA                  43.88N 97.50W
07/20/2004  1.00 INCH        MINER              SD   TRAINED SPOTTER

0730 PM     TSTM WND GST     6 SW MITCHELL           43.67N 98.12W
07/20/2004  60 MPH           DAVISON            SD   TRAINED SPOTTER

            CORN FLATTENED BY WINDS

&&

PS
Local storm report, Jul 20, 8:03 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
803 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             7 N SPENCER             43.83N 97.59W
07/20/2004  1.00 INCH        MCCOOK             SD   PUBLIC

&&

PS
Local storm report, Jul 20, 8:28 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             1 N CANOVA              43.88N 97.50W
07/20/2004  1.75 INCH        MINER              SD   TRAINED SPOTTER

0755 PM     HAIL             CANOVA                  43.88N 97.50W
07/20/2004  3.00 INCH        MINER              SD   PUBLIC

0814 PM     HAIL             10 W MADISON            44.01N 97.31W
07/20/2004  0.88 INCH        LAKE               SD   EMERGENCY MNGR

0821 PM     TSTM WND GST     MADISON                 44.01N 97.11W
07/20/2004  70 MPH           LAKE               SD   TRAINED SPOTTER

&&

PS
Local storm report, Jul 20, 8:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
837 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND GST     MADISON                 44.01N 97.11W
07/20/2004  70 MPH           LAKE               SD   EMERGENCY MNGR

            POWER LINES DOWN

0823 PM     HAIL             MADISON                 44.01N 97.11W
07/20/2004  0.88 INCH        LAKE               SD   EMERGENCY MNGR

&&

PS
Local storm report, Jul 20, 8:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             7 N COLMAN              44.09N 96.82W
07/20/2004  2.75 INCH        MOODY              SD   TRAINED SPOTTER

            BROKE WINDSHIELD OF CAR

&&

PS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:14 PM CDTSevere Thunderstorm WarningFSDHanson31 min
Jul 20, 7:29 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hutchinson31 min
Jul 20, 7:33 PM CDTSevere Thunderstorm WarningFSDMcCook, Miner42 min
Jul 20, 8:10 PM CDTSevere Thunderstorm WarningFSDLake35 min
Jul 20, 8:27 PM CDTSevere Thunderstorm WarningFSDMoody33 min
Jul 21, 4:01 PM CDTSevere Thunderstorm WarningFSDAurora29 min
Jul 21, 4:34 PM CDTSevere Thunderstorm WarningFSDDavison26 min
Jul 21, 4:57 PM CDTSevere Thunderstorm WarningFSDHanson33 min
Jul 21, 5:01 PM CDTSevere Thunderstorm WarningFSDCharles Mix44 min
Jul 21, 5:27 PM CDTSevere Thunderstorm WarningFSDSanborn33 min
Jul 21, 5:38 PM CDTSevere Thunderstorm WarningFSDHutchinson37 min
Jul 21, 5:42 PM CDTSevere Thunderstorm WarningFSDMiner33 min
Jul 21, 5:45 PM CDTSevere Thunderstorm WarningFSDBon Homme45 min
Jul 21, 6:23 PM CDTSevere Thunderstorm WarningFSDYankton37 min
Jul 21, 6:27 PM CDTSevere Thunderstorm WarningFSDBon Homme33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.